Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 214, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 27, 2021, 7:12 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2021, 7:12 PM EDT (23:12 UTC)
- Expired
- Jul 27, 2021, 7:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lackawanna County, PA, Luzerne County, PA
The radar
The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 7:16 PM EDT | TSTM WND DMG | Mountain Top, PA | CORRECTS TIME OF PREVIOUS TSTM WND DMG REPORT FROM MOUNTAIN TOP. TREES AND WIRES DOWN IN MOUNTAIN TOP. RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WUUS51 KBGM 272312
SVRBGM
PAC069-079-272345-
/O.NEW.KBGM.SV.W.0214.210727T2312Z-210727T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
712 PM EDT Tue Jul 27 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southeastern Lackawanna County in northeastern Pennsylvania...
Northeastern Luzerne County in northeastern Pennsylvania...
* Until 745 PM EDT.
* At 711 PM EDT, a severe thunderstorm was located over Wilkes-Barre,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wilkes-Barre, Kingston, Nanticoke, Plains, Pittston, Plymouth,
Exeter, Swoyersville, West Pittston and Edwardsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning are occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4118 7600 4134 7587 4125 7548 4122 7552
4122 7555 4112 7563 4112 7565 4113 7567
4113 7570 4110 7574 4109 7577 4108 7577
TIME...MOT...LOC 2311Z 296DEG 30KT 4123 7584
HAIL...1.00IN
WIND...60MPH
$$
MDP2 follow-up statements
112
WWUS51 KBGM 272333
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
733 PM EDT Tue Jul 27 2021
PAC069-079-272345-
/O.CON.KBGM.SV.W.0214.000000T0000Z-210727T2345Z/
Lackawanna PA-Luzerne PA-
733 PM EDT Tue Jul 27 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN LACKAWANNA AND EAST CENTRAL LUZERNE COUNTIES...
At 732 PM EDT, a severe thunderstorm was located over Stoddartsville,
or 13 miles west of Mount Pocono, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated. There have also been several reports of
downed trees.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bear Creek, Penn Lake Park, Bear Creek Village, Stoddartsville and
Tunnel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4112 7583 4130 7570 4125 7548 4122 7552
4122 7555 4112 7563 4112 7565 4113 7567
4113 7570 4110 7574 4109 7577 4108 7577
TIME...MOT...LOC 2332Z 296DEG 30KT 4115 7562
HAIL...0.75IN
WIND...60MPH
$$
MDP736
WWUS51 KBGM 272345
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
745 PM EDT Tue Jul 27 2021
PAC069-079-272354-
/O.EXP.KBGM.SV.W.0214.000000T0000Z-210727T2345Z/
Lackawanna PA-Luzerne PA-
745 PM EDT Tue Jul 27 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LACKAWANNA AND
EAST CENTRAL LUZERNE COUNTIES WILL EXPIRE AT 745 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. Lightning and
heavy rain will still linger a bit longer. Never drive through
flooded roads.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Pennsylvania.
LAT...LON 4112 7583 4130 7570 4125 7548 4122 7552
4122 7555 4112 7563 4112 7565 4113 7567
4113 7570 4110 7574 4109 7577 4108 7577
TIME...MOT...LOC 2344Z 296DEG 30KT 4111 7552
$$
MDPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:43 PM EDT, 29 minutes earlier.
Area forecast discussion, Jul 27, 6:43 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 643 PM EDT Tue Jul 27 2021 .SYNOPSIS... Thunderstorms continue to move through this afternoon before wrapping up into the evening. A few storms may include gusty winds. There will be a chance for a few showers Wednesday before another round of storms returns Thursday. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... 630 PM Update... A secondary line of convection has been able to form across northeast PA, where SPC analysis is showing CAPE up to around 1500 to 2000 j/kg. Bulk shear area-wide remains at around 30 to 40kts. This is still good enough for strong wind gusts, and clearly quite a bit of lightning with GLM and ground networks indicating a plenty of cloud flashes. So, a severe threat will continue across northeastern PA. Elsewhere, across central NY, some clearing behind the first round of convection allowed for a little recovery, with another area of (albeit weaker) showers and storms moving back into the Finger Lakes. However, satellite trends with these are not very impressive, with lower cloud tops compared to convection to the south. Still, if these can move into areas where we received heavier rain earlier, there could be some localized flooding issues. Thunderstorms largely wrap up over the next few hours, but a stray shower will not be ruled out overnight with the upper trough digging in. Otherwise, expect patchy fog courtesy of lower level moisture and light winds, while temperatures fall back into the 60s. Most of Wednesday and Wednesday night should be quiet, though a few showers and perhaps a rumble of thunder will be possible with an upper trough in place. Otherwise, expect a cooler day with highs in the 70s to lower 80s and lows in the 50s. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... 2 pm update... Clouds increase Wednesday night ahead of a frontal boundary that will push through the region on Thursday. Lows around 60. This front should provide just enough lift and moisture for showers and afternoon/evening thunderstorms. However, deeper moisture and instability will be confined to areas south of the cold front portion of the boundary across the southern Great Lakes. This will keep coverage and intensity of the precipitation down and limit the potential for any strong to severe thunderstorms. Some weak instability with 40 kts of bulk deep shear to help. Instability in the form of skinny cape under 1000. Surface dewpoints increase into the mid 60s while temperatures rise to around 80. Cold air advection on a northwest flow will keep showers going across central NY on Friday. It will be a cool breezy day here with highs only around 70. In NEPA more sun and warmer with high in the mid and upper 70s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... 2 pm update... Little change. A broad upper level trough continues over the area into Monday before setting up just west of the area mid week. Low pressure drops southeast through the Great Lakes Saturday night then into upstate NY Sunday. More showers and maybe a thunderstorm Sunday. High pressure and dry air comes in for Monday into Tuesday. Temperatures stay on the cool side with highs mostly in the 70s. previous discussion... High pressure then builds into the region Friday night through Saturday night. Clear skies and light winds may very well lead to favorable radiational cooling Saturday night with a few indications of upper 40's in a few spots. With full sunshine temperatures should get into the 70's making for a great weather start to the weekend. A bit warmer Saturday night compared to Friday night due to southwesterly flow ahead of the next frontal boundary. Another weak frontal boundary looks to pass through on Sunday. Deep moisture and instability are modeled to be lacking once again with the front only providing enough lift for scattered showers and perhaps a thunderstorm with light QPF. This front moves southeast of the region by Monday though as usual some timing uncertainty is present within the ensembles. Highs in the 70's with lows in the 50's. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... A line of showers and thunderstorms is beginning to sweep through the area this afternoon, bringing a chance for gusty winds and lightning, as well as MVFR or IFR visibility. This will first pass through KSYR between 18Z and 21Z, then through KRME and KITH between 19Z and 22Z. KELM, KBGM, and KAVP may see storms from 20Z to 24Z. After the storms move through, clouds will lower to between 1500 and 3000 feet across our NY terminals through the first half of the night, with IFR ceilings likely at KBGM and KELM after midnight. Minor visibility restrictions are expected, especially where any rain can fall earlier in the day, and as winds turn calm, IFR fog will become possible at KELM. A gradual improvement back to VFR is expected after sunrise. Outlook... Wednesday afternoon through Wednesday night...Mainly VFR. Thursday through Friday...Scattered showers/thunderstorms and associated restrictions possible, especially the afternoons. Friday night through Saturday...Mainly VFR. Sunday...Stray showers and thunderstorms possible, otherwise mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...HLC NEAR TERM...HLC SHORT TERM...TAC LONG TERM...MWG/TAC AVIATION...HLC
Hazardous weather outlook, Jul 27, 6:05 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 605 PM EDT Tue Jul 27 2021 PAZ038-039-043-044-047-282215- Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne- 605 PM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...Tonight. Additional rounds of thunderstorms moving through the area this evening may produce gusty winds and heavy downpours. If any downpours can occur in spots that received heavy rain earlier today, some localized flooding issues would be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ062-PAZ040-048-072-282215- Sullivan-Northern Wayne-Pike-Southern Wayne- 605 PM EDT Tue Jul 27 2021 ...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-015>018-022>025-036-037-044>046-055>057-282215- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware- 605 PM EDT Tue Jul 27 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 27, 5:20 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG 3 NE FREMONT 41.86N 75.02W
07/27/2021 SULLIVAN NY 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
NE FREMONT. MULTIPLE REPORTS OF TREES AND
WIRES DOWN ALONG RT 93 IN THE CRYSTAL LAKE
WILD FOREST AREA. RT 93 IS BLOCKED. TIME
ESTIMATED BY RADAR.
&&
JTCLocal storm report, Jul 27, 5:21 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
521 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 2 W CALLICOON 41.77N 75.10W
07/27/2021 SULLIVAN NY 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
W CALLICOON. TREE AND WIRES DOWN. TIME
ESTIMATED BY RADAR.
&&
JTCLocal storm report, Jul 27, 5:24 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
524 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 3 NW WHITE SULPHUR SPRI 41.82N 74.88W
07/27/2021 SULLIVAN NY 911 CALL CENTER
TREE AND WIRES DOWN. TIME ESTIMATED BY
RADAR.
&&
JTCLocal storm report, Jul 27, 5:27 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
527 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG BINGHAMTON 42.10N 75.91W
07/27/2021 BROOME NY 911 CALL CENTER
STRONG THUNDERSTORM WINDS KNOCKED DOWN A
TREE ON A PORCH.
&&Local storm report, Jul 27, 5:44 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
544 PM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG 1.56 SW MOSCOW 41.32N 75.55W
07/27/2021 LACKAWANNA PA 911 CALL CENTER
STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE
ON ROADWAY.
&&Special weather statement, Jul 27, 6:15 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Binghamton NY
615 PM EDT Tue Jul 27 2021
PAZ043-047-272245-
Wyoming-Luzerne-
615 PM EDT Tue Jul 27 2021
...A NEW STRONG CLUSTER OF THUNDERSTORMS WILL AFFECT NORTHWESTERN
LUZERNE AND WYOMING COUNTIES...
At 614 PM EDT, a cluster of strong thunderstorms was located near
Kasson Brook, or 13 miles south of Wyalusing, moving east at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Falls, Vernon, Swoyersville, Dallas, Harveys Lake, West Wyoming,
Tunkhannock, Orange, Noxen and Forkston.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4136 7629 4152 7622 4157 7621 4155 7579
4152 7580 4150 7578 4143 7584 4131 7587
TIME...MOT...LOC 2214Z 279DEG 36KT 4148 7624
MDPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:18 PM EDT | Special Weather Statement | BGM | Bradford | 27 min |
| Jul 27, 3:51 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna, Wayne | 39 min |
| Jul 27, 4:03 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 27 min |
| Jul 27, 4:22 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming | 53 min |
| Jul 27, 5:03 PM EDT | Special Weather Statement | BGM | Bradford | 27 min |
| Jul 27, 5:14 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Pike, Wayne | 46 min |
| Jul 27, 6:15 PM EDT | Special Weather Statement | BGM | Wyoming | 30 min |
| Jul 27, 6:26 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 49 min |
| Jul 27, 7:30 PM EDT | Areal Flood Advisory | BGM | Luzerne | 83 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.